Alert archive / Missouri / Flash Flood Warnings in 2019

Flash Flood Warning 122, NWS Springfield, MO

November 6, 2019Barry County, McDonald County, Missouri

NWS Springfield, MO issued this flash flood warning at Nov 6, 2019, 9:52 PM CST for Barry County, McDonald County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 6, 2019, 9:52 PM CST (03:52 UTC)
Expired
Nov 7, 2019, 3:45 AM CST
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Barry County, MO, McDonald County, MO

The radar

The Springfield radar (KSGF), 104 km from the middle of the area, began a volume at 03:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.9 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2019-11-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2019-11-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

635 
WGUS53 KSGF 070352
FFWSGF
MOC009-119-070945-
/O.NEW.KSGF.FF.W.0122.191107T0352Z-191107T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
952 PM CST Wed Nov 6 2019

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  McDonald County in southwestern Missouri...
  Southwestern Barry County in southwestern Missouri...

* Until 345 AM CST.

* At 948 PM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Two to three inches of rain 
  have already fallen. Flash flooding is expected to begin shortly.

* Creeks, streams, and low water crossings will be especially
  susceptible to the dangers of flash flooding.
  Locations in the warning include...
  Roaring River State Park...       Big Sugar Creek State Park...
  Anderson...                       Noel...
  Dodge...                          South West City...
  Seligman...                       Pineville...
  Washburn...                       Lanagan...
  Cayuga...                         Tiff City...
  Wayne...                          Powell...

This warning includes but is not limited to the following low water
crossings...
Highway 43 at Buffalo Creek west of Anderson...
Route DD at The Elk River just north of Noel...
Highway 76, 3 miles west of Anderson...
and Highway 90 at Little Sugar Creek near Jane.

Additional rainfall amounts of an inch are possible over the next 
two hours. Flooded low water crossings, creeks, and streams will 
become more likely this evening and overnight.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3650 9462 3669 9462 3664 9389 3653 9375
      3650 9375

$$

DSA
1 follow-up statement
695 
WGUS73 KSGF 070937
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
337 AM CST Thu Nov 7 2019

MOC009-119-070945-
/O.EXP.KSGF.FF.W.0122.000000T0000Z-191107T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McDonald MO-Barry MO-
337 AM CST Thu Nov 7 2019

...THE FLASH FLOOD WARNING FOR MCDONALD AND SOUTHWESTERN BARRY
COUNTIES WILL EXPIRE AT 345 AM CST...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat to life or property. However, light rain will continue 
and with several rivers out of their banks this flash flood warning 
will be replaced by an areal flood warning. Please continue to heed 
any remaining road closures.

LAT...LON 3650 9462 3669 9462 3664 9389 3653 9375
      3650 9375

$$

Raberding

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Nov 6, 6:01 PM CST, 3 hours 51 minutes earlier.

Area forecast discussion, Nov 6, 6:01 PM CST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
601 PM CST Wed Nov 6 2019

...00z Aviation Update...

.SHORT TERM...(This evening through Thursday)
Issued at 331 PM CST Wed Nov 6 2019

An upper level trough is currently moving across the Plains this
afternoon. Ahead of the trough, lift is resulting in some patchy
drizzle occurring at times across the area this afternoon as low
level moisture is spreading into the area from the south. Even
with the clouds and drizzle/rain, temperatures have still been
able to warm into the 50s to near 60s across the area.

Lift will continue to increase and move northeast into the area
this evening into the overnight hours. Convection will begin to
develop across Oklahoma this afternoon and move north into the
area. As lift continues to spread north the coverage in rain will
increase and overspread the entire area. The rain will be
heaviest to the south and taper off to the north, but the entire
area should see some rain with this system. There will be some
instability in place which will allow a few isolated rumbles of
thunder to occur at times, mainly along and south of I-44. No
severe weather will occur just a few lightning strikes.

Rainfall will be moderate to heavy at times, mainly across
southern Missouri where 2 to 4 inches of rainfall will be possible
through Thursday morning. A Flash Flood Watch has been issued
across far southern Missouri from this evening through Thursday
morning, with the flood risk mainly for low water crossings and
flood prone areas.

A cold front will also move south through the region this evening
and tonight ahead of the upper level trough. Showers will also
occur along the front as the larger area of rain develops to the
south and moves north. At some point the two areas will merge
together.

Behind the front winds will switch to the north and pick up and be
quite gusty. Wind gusts of 30 to 40 mph can be expected at times
late this evening into Thursday, with the strongest winds likely
along and north of the I-44 corridor. The strongest winds will
occur overnight tonight but gusty winds will occur into Thursday
afternoon.

The gusty winds will usher a colder air mass into the region.
Temperatures from north to south should cool rapidly overnight
into the 30s. The majority of the precipitation will occur ahead
of the freezing line. There could be a small window where
temperatures drop to or slightly below the freezing mark and a
brief period of freezing rain or sleet will be possible early
Thursday morning. There also could be a few snowflakes before the
precipitation ends.

There is a spread in the ensembles on just how quick the freezing
temperatures get into the region before the precipitation ends.
Some members show the precipitation ending prior to the freezing
temperatures while others bring it in. So, there is some
uncertainty on just a cold rain vs a brief period of light
freezing rain and sleet occurring. We did lean more towards the
colder air getting here on the quicker side. Nevertheless, any
wintry weather will be light and with warm ground temperatures, we
are not expecting much impact. It is possible a dusting of
snow/sleet and glaze of ice occurs on elevated surfaces, but the
warm ground temperatures will limit accumulations.

Light rain may occur into early Thursday afternoon across south
central Missouri, but most of the area should be dry by the
afternoon hours. Highs on Thursday will only warm into the upper
30s to the lower 40s.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 331 PM CST Wed Nov 6 2019

Surface high pressure and a cooler air mass will be over the area
into Friday. Lows Thursday night will drop into the lower 20s with
some readings in the upper teens quite possible across central
Missouri. Highs on Friday will warm into the 40s.

A warming trend will then occur this weekend as highs in the 50s
and 60s return to the area.

Another upper level trough will dive to the south across the
Plains early next week. This will send another cold front to move
south through the region early next week. Rain will develop across
the area but as colder air sweeps in there could be a changer over
to a wintry mix. It should be a quick hitting system.

Behind the front a much colder air mass will slam into the
region. Highs in the 30s and maybe only the 20s with the lows in
the teens will be possible behind the system early next week.
There are still questions on the exact timing of the front next
week which will impact precipitation timing, amounts, and types.
This is a low confidence forecast at this time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 544 PM CST Wed Nov 6 2019

Across southwest Missouri this evening, an upper-level shortwave
will move parallel along a surface cold front. With adequate Gulf moisture
streaming into the region from the south and pooling along and
north of the front, periods of moderate to heavy rainfall are
expected over the next 12 hours. In addition, there is just enough
instability around for scattered thunderstorms over the next 06
hours.

Flight conditions will largely remain LIFR/IFR until 12z Thursday
as periods of steady rain move across southern Missouri. Fog and
vicinity thunderstorms will pose additional hazards to flight over
the next 6 hours.

Beyond 12z, rain will quickly end from north to south as a drier
and much cooler air mass settles in behind the frontal passage.
At the SGF terminal, there could be a couple hour window for some
freezing drizzle, namely between 12z-15z, before precipitation
ceases. Ground-level impacts will be minimal-to-none.

Surface winds during this time will range from light and variable
around 5 kts this evening, to north by 15z Thursday. By late
morning Thursday, all regional terminals can expect surface winds
to be around 15 kts with frequent gusts between 25-30 kts.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Thursday morning for MOZ096-097-
     101>106.

KS...NONE.
&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Albano
Hazardous weather outlook, Nov 6, 9:03 PM CST, 49 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
903 PM CST Wed Nov 6 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-080315-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
903 PM CST Wed Nov 6 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated flooding risk.
  Limited lightning risk.
  Limited non thunderstorm wind risk.
  Limited fog risk.

DISCUSSION...

Widespread rainfall will continue moving through the region
overnight. The heaviest rainfall is occurring across far southern
Missouri where one to two inches of rain have already fallen. A
few locations south of Highway 60 could see up to four inches by
Thursday morning. This could produce some flash flooding tonight
into Thursday, mainly across far southern Missouri.

Isolated thunderstorms will continue across portions of southern
Missouri late tonight. Therefore, there is a limited risk for
lightning.

Areas of patchy fog have also developed this evening, mainly along
and south of the interstate. Visibility may be reduced to one mile
or less at times through late tonight.

Gusty northerly winds will develop late tonight behind a cold
front with occasional wind gusts up to 40 mph possible at times.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Rainfall will taper off from northwest to southeast Thursday
morning. The potential for flooding will lag through the morning
until runoff diminishes.

There may be a brief period of light freezing rain, sleet, or
snow that occurs Thursday morning as precipitation is ending. A
light dusting of snow or glaze of ice is possible across parts of
southwest and central Missouri. This may result in a few isolated
slick spots Thursday morning mainly on elevated surfaces.

A colder air mass will move over the region early next week. Some
light wintry weather could be possible as a cold front moves
through the area. Much colder temperatures are expected as
morning
wind chills in the single digits are expected.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Albano

In the hours before

Local storm report, Nov 6, 9:18 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
918 PM CST WED NOV 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLOOD            9 SSW POWELL            36.50N 94.26W
11/06/2019                   MCDONALD           MO   EMERGENCY MNGR

            BEAR HOLLOW RD, 2 MILES EAST OF US HWY 71 AT
            THE ARKANSAS STATE LINE IS COVERED WITH
            WATER.

&&

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 6, 7:52 PM CSTAreal Flood AdvisorySGFBarry, McDonald6 hr
Nov 7, 3:42 AM CSTAreal Flood WarningSGFBarry, McDonald12 hr
Nov 7, 5:59 AM CSTAreal Flood WarningSGFDouglas, Howell, Ozark10 hr
Nov 7, 6:19 AM CSTRiver Flood WarningSGFMcDonald24 hr
Nov 7, 1:46 PM CSTAreal Flood WarningSGFBarry, McDonald18 hr
Nov 7, 3:47 PM CSTAreal Flood WarningSGFDouglas, Howell, Ozark17 hr

Nearby

Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.